Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 106, NWS Indianapolis, IN

July 21, 2001Boone County, Clinton County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2001, 6:13 PM EST for Boone County, Clinton County, Hamilton County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 6:13 PM EST (23:13 UTC)
Expired
Jul 21, 2001, 6:45 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Boone County, IN, Clinton County, IN, Hamilton County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 212313
SVRIND

INC011-023-057-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
613 PM EST SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOONE COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN CLINTON COUNTY IN CENTRAL INDIANA
  HAMILTON COUNTY IN CENTRAL INDIANA

* UNTIL 645 PM EST

* AT 607 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 7 MILES
  NORTHWEST OF KIRKLIN...OR ABOUT 5 MILES EAST OF FRANKFORT...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRKLIN AT 630 PM EST
  SHERIDAN AT 645 PM EST

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. STAY AWAY FROM FLOODED AREAS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4027 8656 3996 8648 3999 8591 4023 8622

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:15 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST SAT JUL 21 2001

PROBLEM OF DAY IS GETTING HANDLING RAIN CHANCES THRU TOMORROW.

MCS OVER NE INDIANA LOOKS TO BE EVENING EVENT...BUT WILL COVER
EASTERN COUNTIES PRETTY THROUGHLY SO WILL BREAK OUT SEVERAL ZONES
ACCORDINGLY.

EVERY NIGHT WE HAVE BEEN GETTING SCATTERED STUFF EITHER FROM MCS
BRUSHING BY AND/OR VORT THAT FIRED MCS IN FIRST PLACE KICKING UP
SOMETHING IN THIS VERY WARM HUMID AIRMASS. NONE OF MODELS CHANGES
OVERALL SYNOPTIC PATTERN TOO MUCH...WHICH WOULD SUGGEST SOMETHING
FIRING TO OUR NW AGAIN TONIGHT AND BRUSHNG WRN COUNTIES SUNDAY
MORNING. AVN ALSO BRINGS IN A FEW WEAK IMPULSES ACRS ENTIRE
STATE...AND HAS BEEN MORE OR LESS CORRECT IN DOING SO IN RECENT PAST.

THIS MEANS RELATIVELY HIGH MAV POPS LOOK BETTER TO ME. THAT MAY COME
LATE TOMORROW AS RIDGE ALOFT GRADUALLY FLATTENS...ALLOWING WRMER AIR
TO COME EAST AND SUBSIDENCE INVERSION  TO DVLP. FCSTNG SUNDAY NGT TO
FINALLY BE DRY. UNFORTUNATELY...AS RDG CONTINUES TO FLATTEN CDFNT
MAY APPROACH BY LATE MONDAY...CALLING FOR SMALL CHC AGAIN.

NO BIG CHANGES IN TEMPS UNTIL WE CHANGE THE AIRMASS. HOWEVER IF WE
DEVELOP A CAP BEGINNING TOMORROW WE MAY GET A LITTLE WARMER.
GUIDANCE SEEMS TO REFLECT THIS WELL OVERALL BUT IS USUALLY A LTL
CONSERVATIVE ABOUT RAISING TEMPS IN SUCH SITUATIONS...SO MINOR
INCREASES IN ORDER SUNDAY INTO MONDAY.

.IND...NONE.
KWIATKOWSKI

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:49 PM ESTSevere Thunderstorm WarningINDHoward, Tipton41 min
Jul 21, 6:49 PM ESTSevere Thunderstorm WarningINDHamilton, Madison41 min
Jul 21, 6:54 PM ESTSevere Thunderstorm WarningINDBoone36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.